MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H01
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2020-01083, 3005168196-2020-01084, 3005168196-2020-01086, 3005168196-2020-01087, 3005168196-2020-01088, 3005168196-2020-01089.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery.During the procedure, the patient¿s vessel was perforated using a non-penumbra guidewire.The physician attempted to use penumbra smart coils (smart coils) to stop the bleeding; however, six smart coils would not advance past their initial positions within the introducer sheaths.Therefore, the smart coils were not used in the procedure.The next three smart coils were implanted in the target location using the penumbra smart coil detachment handle (handle).While attempting to implant the next smart coil using the handle, it would not detach.The physician attempted to manually detach the smart coil without success; therefore, this smart coil was removed from the patient.The procedure was completed using five smart coils and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 138.0 cm and 139.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the first smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.Then the device was able to advance through its introducer sheath and a demonstration microcatheter without an issue.Evaluation of the second smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kinks which were observed on the pusher assembly.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.Then the device was able to advance through its introducer sheath and a demonstration microcatheter with resistance due to the kinks on the pusher assembly.Evaluation of the third smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kinks which were observed on the pusher assembly.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.Then the device was able to advance through its introducer sheath and a demonstration microcatheter with resistance due to the kinks on the pusher assembly.Evaluation of the seventh smart coil confirmed that the embolization coil was unable to detached from its pusher assembly.Further evaluation of the device revealed that the pet lock was separated; however, the pull wire was not retracted out of the ddt.If pull wire is not retracted from the ddt, the embolization coil will not detach from the pusher assembly.During functional testing, the embolization coil could not be detached with a demonstration handle.Therefore, the smart coil was attempted to detach manually.While retracting the pull wire from the proximal end of the pusher assembly, resistance was encountered, and the pull wire was unable to retract from the ddt.Therefore, the smart coil could not be manually detached.Further evaluation of the device also revealed kinks and bends on the pusher assembly and offset coil winds on the embolization coil.The kinks and bends may have contributed to the resistance during the functional test.The offset coil winds were likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2020-01083, 2.3005168196-2020-01084, 3.3005168196-2020-01086, 4.3005168196-2020-01087, 5.3005168196-2020-01088, 6.3005168196-2020-01089.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10354066
Report Number3005168196-2020-01085
Device Sequence Number3064956
Product Code HCG
UDI-Device Identifier00814548015637
UDI-Public00814548015637
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/02/2025
Device Model Number400SMTHXSFT1H01
Device Catalogue Number400SMTHXSFT1H01
Device Lot NumberF96654
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/14/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/10/2020
Supplement Date Received by Manufacturer10/22/2020
Initial Report FDA Received Date08/01/2020
Supplement Report FDA Received Date10/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005